Mississippi, 2021

Tornado and Hail in Mississippi, March 27 to 28, 2021

March 27 to 28, 2021 · NWS MEG · 17 events in 10 counties and zones

A warm front lifted north across the Mid-South during the morning hours of March 27th. Numerous thunderstorms resulted in heavy rain near the Tennessee/Mississippi line and some flash flooding along with an isolated damaging wind report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front lifted north across the Mid-South during the morning hours of March 27th. Numerous thunderstorms resulted in heavy rain near the Tennessee/Mississippi line and some flash flooding along with an isolated damaging wind report. The front continued to lift north during the morning along with the complex of showers of thunderstorms. After a brief break during the early afternoon, thunderstorms started to redevelop in the moist and unstable airmass across east-central Arkansas, Southwest Tennessee, and Northeast Mississippi. Initially, storms developed in clusters with large hail, several weak tornadoes, and flash flooding from eastern Arkansas to the Tennesee River in West Tennessee. The clusters of storms gradually transitioned into a line with mainly damaging winds stretching from the Tennessee/Mississippi line into Northeast Mississisppi from the evening of March 27th into the early morning hours of March 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 27, 1:16 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 27, 1:16 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
216 PM CDT Sat Mar 27 2021

.DISCUSSION...
A complex convective setup for the remainder of the afternoon,
with respect to timing of thunderstorm initiation. A weak
shortwave trof, evident on GOES water vapor imagery lifted across
AR into southeast MO late in the morning. With cool and relatively
stable outflow over west TN from this morning's rainfall, this
shortwave had little effect, other than to sustain showers near
the MO bootheel. KNQA VAD wind profiler showed winds backed
briefly, then winds veered in response to the shortwave. With this
feature now past, SSW boundary layer flow at early afternoon was
not lending toward particularly high SRH values.

Temps in the lower 80s and dewpoints near 70 should support mixed
layer CAPE near 2500 J/kG over north MS, southwest TN and east
central AR through sunset. Storm intuition may be a little
disorganized in location at first, but should cluster and organize
around subsequent outflow boundaries. As, or perhaps before,
mixed layer CAPE begins to slowly decrease, 0-6km bulk shear will
increase to near 60 knots, aiding storm organization and hail
threat. Areas of locally-enhanced helicity near outflow boundaries
may support a tornado or two in the moderately unstable airmass
through midevening. A gradual transition to a QLCS is expected mid
to late evening, with damaging winds, and short-lived QLCS
tornadoes possible. Up-line cell training and precipitable water
values near 1.8 inches will support high rainfall rates and flash
flooding.

The convective line should exit northeast MS near or shortly after
sunrise Sunday, with cool and dry candidness prevailing across
the Midsouth.

Modest moisture return will occur Tuesday afternoon and evening,
in advance of a deep longwave trof developing over the middle
portion of the CONUS. Steep midlevel height falls will accompany a
cold frontal passage through the Midsouth early Wednesday morning.
Given the lack of instability, severe storms are not anticipated
Tuesday night/Wednesday morning.

Cool and dry conditions will prevail late in the week, as upper
level flow transitions from northwesterly to zonal. Rural areas
to the north and east of Memphis may see nighttime lows near
freezing, near to just a little earlier than our average last
spring freeze dates.

PWB

&&

.AVIATION...
18Z TAF

Most of the activity has shifted north and east for now. Latest
satellite does show some pockets of clearing but cigs will
generally stay MVFR criteria. Storms will likely develop over
portions of North MS along the southern extent of the outflow
from this morning's activity. A cold front will also push through
tonight bringing with it a greater coverage of showers and storms
across the Mid- South. Southerly/Southwesterly winds will pick up
as this front moves through 10-15kts with gusts nearing 25kts.
Precip will end from west to east as early as 09/10z for JBR.
Winds will swing back to the northwest with cigs starting to
improve.

17

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Sunday morning for Craighead-
     Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...Flash Flood Watch through Sunday morning for Dunklin-Pemiscot.

MS...Flash Flood Watch through Sunday morning for Alcorn-Benton MS-
     DeSoto-Marshall-Prentiss-Tate-Tippah-Tishomingo-Tunica-
     Union.

TN...Flash Flood Watch through Sunday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 27, 2:03 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
303 PM CDT Sat Mar 27 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-282215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
303 PM CDT Sat Mar 27 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight to Enhanced Risk of severe thunderstorms over
the Midsouth through late tonight. Primary severe weather threats
include flash flooding and damaging winds. There is also a threat
of tornadoes and large hail, mainly before midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near freezing temperatures will be possible Thursday and Friday
mornings over northwest Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through late tonight.

PWB

In the hours before

Local storm report, Mar 27, 12:23 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
123 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     FLASH FLOOD      SAVANNAH                35.22N  88.24W
03/27/2021                   HARDIN             TN   FIRE DEPT/RESCUE

            FLOODING ACROSS GLENDALE ROAD NEAR HWY 69 JUST NW OF
            SAVANNAH, TN. ROAD IMPASSABLE.

&&

MGW
Local storm report, Mar 27, 12:30 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
130 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      NE SELMER               35.17N  88.59W
03/27/2021                   MCNAIRY            TN   SOCIAL MEDIA

            FLOODING AT SELMER CITY PARK.

&&

MGW
Special weather statement, Mar 27, 2:45 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
345 PM CDT Sat Mar 27 2021

ARZ028-TNZ048-049-272115-
Mississippi AR-Tipton TN-Lauderdale TN-
345 PM CDT Sat Mar 27 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Southwestern Mississippi County in eastern Arkansas...
Central Tipton County in western Tennessee...
Southwestern Lauderdale County in western Tennessee...

At 345 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Bassett, or near
Wilson, moving northeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Mississippi...central Tipton and southwestern
Lauderdale Counties should monitor this storm closely.

LAT...LON 3545 9010 3558 9017 3570 8987 3553 8974
TIME...MOT...LOC 2045Z 244DEG 22KT 3552 9008

KRM
Special weather statement, Mar 27, 2:50 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
350 PM CDT Sat Mar 27 2021

TNZ050-052-053-090-272115-
Hardeman TN-Chester TN-Madison TN-Haywood TN-
350 PM CDT Sat Mar 27 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CDT
FOR...

Northern Hardeman County in western Tennessee...
West central Chester County in western Tennessee...
Southwestern Madison County in western Tennessee...
Southeastern Haywood County in western Tennessee...

At 350 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Cloverport, or 10
miles northwest of Bolivar, moving northeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Hardeman...west central Chester...southwestern
Madison and southeastern Haywood Counties should monitor this storm
closely.

LAT...LON 3534 8912 3545 8920 3564 8885 3539 8870
TIME...MOT...LOC 2050Z 238DEG 22KT 3541 8909

KRM
Special weather statement, Mar 27, 3:15 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
415 PM CDT Sat Mar 27 2021

TNZ048-049-272145-
Tipton TN-Lauderdale TN-
415 PM CDT Sat Mar 27 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Northeastern Tipton County in western Tennessee...
Southwestern Lauderdale County in western Tennessee...

At 415 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Fort Pillow State
Park, moving northeast at 30 mph.

People in northeastern Tipton and southwestern Lauderdale Counties
should monitor this storm closely.

LAT...LON 3561 8951 3555 8985 3557 8989 3562 8991
      3562 8990 3564 8985 3566 8985 3567 8986
      3565 8990 3566 8990 3567 8989 3581 8962
TIME...MOT...LOC 2115Z 241DEG 27KT 3562 8982

MJ
Local storm report, Mar 27, 4:02 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             REAGAN                  35.52N  88.35W
03/27/2021  M1.75 INCH       HENDERSON          TN   EMERGENCY MNGR

            GOLFBALL SIZED HAIL IN SHADY HILL AREA.

&&

The radar

The Columbus AFB radar (KGWX), 22 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Monroe

When
March 27, 4:05 PM CST to 4:10 PM CST
Where
Monroe County, Aberdeen
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.820, -88.550

Thunderstorm Wind, Tunica

When
March 27, 9:02 PM CST to 9:07 PM CST
Where
Tunica County, 1.43 mi SSE of Hamlin
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.480, -90.442

Five cars and one person were blown off Highway 61 about 2 miles northeast of Lula. Scrap metal debris on road.

Thunderstorm Wind, Panola

When
March 27, 9:31 PM CST to 9:36 PM CST
Where
Panola County, Como
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.520, -89.930

Mobile homes flipped in the Como area.

Thunderstorm Wind, Tate

When
March 27, 9:35 PM CST to 9:40 PM CST
Where
Tate County, 2.34 mi NE of Coldwater
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.700, -89.937

A mobile home was rolled and heavily damaged east of Coldwater on Highway 306.

Tornado, Tate

When
March 27, 9:45 PM CST to 9:50 PM CST
Where
Tate County, 1.36 mi W of Independence to 0.99 mi NNE of Independence
Rating
EF1
Path length
2.04 mi
Path width
100 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
34.699, -89.824

The tornado caused tree and roof damage. Three mobile homes were destroyed as well as outbuildings. Approximately seventeen structures were damaged. Peak winds were estimated at 100 mph.

Thunderstorm Wind, Tate

When
March 27, 9:50 PM CST to 9:55 PM CST
Where
Tate County, 2.65 mi SE of New Gorden
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.720, -89.741

A few outbuildings along Mays Road suffered minor damage.

Thunderstorm Wind, Tishomingo

When
March 27, 11:55 PM CST to March 28, 12:00 AM CST
Where
Tishomingo County, 1.94 mi NE of Cross Roads
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.953, -88.230

A few trees were knocked down at the Goat Island Recreational Area.

Thunderstorm Wind, Yalobusha

When
March 28, 12:00 AM CST to 12:05 AM CST
Where
Yalobusha County, Water Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.170, -89.630

Several trees were knocked down and the roof was blown off an outbuilding.

Thunderstorm Wind, Lafayette

When
March 28, 12:20 AM CST to 12:25 AM CST
Where
Lafayette County, 2.72 mi ENE of Paris
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
34.198, -89.428

Numerous trees and power lines were knocked down along County Road 430 between Paris and Tula.

Thunderstorm Wind, Calhoun

When
March 28, 12:33 AM CST to 12:38 AM CST
Where
Calhoun County, 1.23 mi NNE of Calhoun City
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.866, -89.311

A large tree fell on a house on Denton Street.

Thunderstorm Wind, Pontotoc

When
March 28, 12:45 AM CST to 12:50 AM CST
Where
Pontotoc County, 2.39 mi WNW of Algoma
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.194, -89.068

Trees were knocked onto a home along Highway 341. Trees broke windows and caused damage to the roof and siding.

Thunderstorm Wind, Lee

When
March 28, 1:02 AM CST to 1:07 AM CST
Where
Lee County, 1.68 mi S of (Tup)lemons Arpt Tup
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.246, -88.767

Straight-line winds damaged the soccer complex on the west side of Tupelo. A portion of the roof was removed from a building.

Thunderstorm Wind, Lee

When
March 28, 1:15 AM CST to 1:20 AM CST
Where
Lee County, 34.89 mi S of Rienzi
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.266, -88.576

A large tree was knocked down in Mooreville.

Thunderstorm Wind, Lee

When
March 28, 1:31 AM CST to 1:36 AM CST
Where
Lee County, Nettleton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.100, -88.630

A large tree was knocked down, crushing a large pet kennel.

Thunderstorm Wind, Lee

When
March 28, 2:25 AM CST to 2:30 AM CST
Where
Lee County, Shannon
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
34.120, -88.720

Part of a metal roof was removed from a home in Shannon.

Thunderstorm Wind, Monroe

When
March 28, 2:30 AM CST to 2:35 AM CST
Where
Monroe County, Amory
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
33.980, -88.500

A large tree fell on a home in Amory resulting in significant damage to the roof.

Thunderstorm Wind, Monroe

When
March 28, 2:41 AM CST to 2:46 AM CST
Where
Monroe County, 1.39 mi SSE of Aberdeen Stinson Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.831, -88.572

Numerous trees were knocked down at the country club on the west side of Aberdeen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyThe tornado archive for Mississippi, 2021Warnings in Mississippi, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949742, 950050, 950052, 950055, 950054, 950056, 950455, 950462, 950456, 950457, 950463, 950458, 950464, 950465, 950459, 950460, 950461.